administering sub cut heperain

  1. hi as a paychiatric nurse im wondering if anyone can help it is very rare we have anyone on heparin but we recently did and the bruising and swelling to the abdo and legs was awful as they were on it twicw a day and one point the site resembled a boiled egg what if anything did we do wrong or is this normal wheb recieving heparin s/c b .d many thanks in advance
    •  
  2. 4 Comments

  3. by   Renee' Y-Y
    I'm wondering if this patient was having an allergic reaction to something in the heparin. I've been giving heparin for many years & do not recall seeing anything like what you are describing...small bruises occasionally, but nothing like that. There is nothing complicated about SQ injxns...just pooch up the skin & stick it - aspirate - inject...very simple, very easy.

    Might consider having the DR. assess &/or switching to Low Molecular Weight Heparin (LMWH-Lovenox)...don't know that that would make a difference, but it might.

    Why was the patient needing heparin? Was it a short-term or long-term deal? Was coumadin (warfarin) PO not an option?
  4. by   FROGGYLEGS
    I've seen a lot of bruising and some very minor swelling, but nothing the size of a golfball.

    You don't want to aspirate when injecting Heparin because that can cause a hematoma. You should apply light pressure after injecting it, but don't rub it. Rotate the sites and use proper technique.

    Some people say to change the needle after drawing the drug up to prevent trauma, but I don't think that is substantiated.

    Some recommend placing ice on the site for a moment before and after, but I haven't ever done that either.

    Are his PT/INR normal? I would think that if he has a hematoma that size that it was due to something more than bad technique.
  5. by   Mike RGN
    Quote from FROGGYLEGS
    I've seen a lot of bruising and some very minor swelling, but nothing the size of a golfball.

    You don't want to aspirate when injecting Heparin because that can cause a hematoma. You should apply light pressure after injecting it, but don't rub it. Rotate the sites and use proper technique.

    Some people say to change the needle after drawing the drug up to prevent trauma, but I don't think that is substantiated.

    Some recommend placing ice on the site for a moment before and after, but I haven't ever done that either.

    Are his PT/INR normal? I would think that if he has a hematoma that size that it was due to something more than bad technique.
    excellent reply
    ditto to all this advice
  6. by   Grant Morgan
    Great answer FROGGYLEGS! :hatparty:

    Also, never aspirate heparin and Don't rub the site. :angryfire

    Could be an allergy but from what u described it does not sound like you have done anything wrong.

close